Nine-month-old puppy dies in his master's arms just seconds after accidentally ingesting black tar heroin dumped in woods
One moment, Wilfred was 'bouncing about and having fun' during a walk in Habrough Woods, Lincolnshire, the next moment he keeled over and died in Nick's arms
This is the heartbreaking moment a nine-month-old puppy died in his master's arms just moments after accidentally ingesting heroin.
Wilfred was "bouncing about and having fun" in Habrough Woods, Lincolnshire, when things took a tragic turn, according to owner Nick Dinsdale. He said that the nine-month-old cocker spaniel ate black tar heroin, an impure opiate, and just seconds later keeled over and died in his arms, Mirror reports. Dinsdale, who had bought Wilfred for £750 when he was just eight-weeks-old, said he has been left "totally devastated" after his death.
In a conversation with Grimsby Live, Nick and his wife Gina said they have been suffering sleepless nights following the "disgusting" incident. Nick said: "We went down to the woods for a walk. Halfway round he was just bouncing about, having fun. We get to the middle of the woods. He came back towards me and I carried on walking.
"I look about 30 feet back and he is sat down. I thought that was unusual. I could see something was seriously wrong. Within 20 or 30 seconds he just keeled over. I thought he got something stuck in his mouth. There was brown on his tongue. He just died on me. He died in my arms. He died within a minute of me turning back after it happened."
Desperate to find out what went wrong, Nick paid for a post-mortem to understand the cause of Wilfred's sudden demise. The tests that followed showed that he had consumed black tar heroin, a form of heroin that is either sticky like tar or hard like coal.
Veterinary surgeon Jacqueline Buck, from Grimsby-based Abbey Vet Centre, said: "We have performed a post-mortem on a nine-month-old spaniel puppy which died very suddenly on a walk. He would appear to have been poisoned as a result of eating what appears to be black tar heroin while walking in Habrough Woods.
"The police have been informed and they are investigating. We feel that local people need to be made aware of this incident in the public interest because neither dogs nor children should be roaming the area free because of the danger to their life and health if they were to come into contact with similar illegal substances."
Black tar heroin, which is dark in color due to crude processing methods that leave behind impurities, is in high demand in South America in recent years.
A Humberside Police spokeswoman said: "We are looking into reports of suspected drugs being left in the woods near Newsham Lane, Habrough, following the death of a dog. We were contacted by the dog’s owner yesterday after a vet confirmed that the dog’s death was caused by drugs. The owner believed that the dog had eaten something suspicious on a walk in the park, causing it to become unwell.
"We are looking into the report to ensure the safety of everyone in the area and would advise dog owners to be vigilant about what your dog is picking up when out on walks. If you have any information that may assist our inquiries please get in touch by calling our non-emergency number 101 quoting log number 352 of 06/12/18 or Crimestoppers anonymously on 0800 555 111."